Florida, 2013Damaging Wind in Florida, May 23, 2013
May 23, 2013 · NWS MFL · 1 event in 1 county or zone
A surface trough of low pressure was located near Lake Okeechobee resulting in an isolated severe thunderstorm in Glades County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough of low pressure was located near Lake Okeechobee resulting in an isolated severe thunderstorm in Glades County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 23, 7:24 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, May 23, 7:24 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
824 PM EDT THU MAY 23 2013
.AVIATION...
GENERALLY QUIET PATTERN FOR NEXT 24-36 HOURS...WITH VFR CONDITIONS
PREVAILING. PATCHY FOG SHOULD REMAIN INLAND OF TERMINALS TONIGHT
AND FRIDAY MORNING. ISOLATED SHOWERS ARE EXPECTED FRIDAY
AFTERNOON...BUT PROBABILITY IS LOW AND DOESNT WARRANT INCLUSION IN
0Z TAFS. WILL MONITOR SOME SHOWERS NORTH OF LAKE OKEECHOBEE THIS
EVENING HAVE REMOTE CHANCE OF IMPACTING PALM BEACH LATER...SO
THEIR EVOLUTION WILL BE MONITORED. ONSHORE WINDS WILL DIMINISH
TONIGHT...THEN INCREASE TO 10 KTS OR SO FRIDAY BY MID-MORNING.
&&
.PREV DISCUSSION... /ISSUED 233 PM EDT THU MAY 23 2013/
..DRIER WEATHER ON THE WAY FOR MEMORIAL DAY WEEKEND...
SHORT TERM...
THE TROUGH OF LOW PRESSURE OVER THE WESTERN ATLANTIC WATERS WILL
CONTINUE THE WESTERLY STEERING FLOW OVER SOUTH FLORIDA FOR THIS
AFTERNOON ALLOWING FOR SOME DRIER AIR IN THE MID LEVELS OF THE
ATMOSPHERE TO WORK INTO THE AREA FROM THE GULF OF MEXICO. THIS
WILL ALLOW FOR THE WEST COAST SEA BREEZE TO PUSH ACROSS THE
INTERIOR AREAS AND INTO THE EAST COAST METRO AREAS OF SOUTH
FLORIDA THIS AFTERNOON INTO EARLY THIS EVENING...AS THE EAST
COAST SEA BREEZE REMAINS OVER THE EAST COAST METRO AREAS OF SOUTH
FLORIDA. SO SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
THIS AFTERNOON OVER THE INTERIOR AREAS...BEFORE PUSHING EAST INTO
THE EAST COAST METRO AREAS LATE THIS AFTERNOON INTO EARLY THIS
EVENING. SO WILL KEEP THE ISOLATED TO SCATTERED POPS IN PLACE FOR
THE INTERIOR AND EAST COAST METRO AREAS THROUGH THE AFTERNOON
HOURS.
SOME OF THE STORMS COULD BECOME STRONG WITH EVEN A FEW STORMS
BECOMING SEVERE...MAINLY OVER THE EASTERN INTERIOR AND EAST COAST METRO
AREAS THROUGH THE EARLY EVENING HOURS. THE PRIMARY IMPACTS FROM
THE STORMS WILL BE GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND
HEAVY RAINFALL.
SOME FOG COULD DEVELOP OVER MOST OF SOUTH FLORIDA TONIGHT WITH
EVEN SOME DENSE FOG OVER THE INTERIOR AREAS....DUE TO THE LOW
LEVEL MOISTURE IN PLACE ALONG WITH THE LIGHT SOUTH TO SOUTHWEST
STEERING FLOW AND MOSTLY CLEAR SKIES.
THE TROUGH OVER THE WESTERN ATLANTIC WATERS WILL MOVE EAST AND
AWAY FROM SOUTH FLORIDA ON FRIDAY ALLOWING FOR A COOL FRONT OVER
THE SOUTHEASTERN UNITED STATES TO MOVE SOUTH INTO CENTRAL FLORIDA.
AT THE SAME TIME...A PRE-FRONTAL TROUGH OVER CENTRAL FLORIDA WILL
ALSO MOVE SOUTH AND THROUGH SOUTH FLORIDA. THIS WILL ALLOW FOR THE
STEERING FLOW TO SWING FROM A SOUTHWEST DIRECTION FRIDAY MORNING
TO A NORTHERLY WIND FLOW FRIDAY AFTERNOON. SO THE DRIER AIR TO THE
NORTH WILL START TO WORK INTO THE AREA FRIDAY AFTERNOON.
THEREFORE...THERE WILL ONLY BE A SLIGHT CHANCE OF POPS OVER SOUTH
FLORIDA ON FRIDAY WITH THE INTERIOR AREAS SEEING THE BEST CHANCE
OF ANY STORMS THAT DO DEVELOP.
THE PRE-FRONTAL TROUGH WILL CONTINUE TO MOVE INTO THE FLORIDA KEYS
FRIDAY NIGHT...AS THE COOL FRONT MOVES SOUTH INTO THE LAKE
OKEECHOBEE AREA. THE COOL FRONT WILL THEN CONTINUE TO MOVE SOUTH
THROUGH SOUTH FLORIDA ON SATURDAY...BEFORE MOVING INTO THE FLORIDA
KEYS SATURDAY NIGHT. WITH THE PASSAGE OF THE FRONT...THE VERY DRY
AIR WILL WORK INTO SOUTH FLORIDA FROM THE NORTH FOR SATURDAY NIGHT
INTO SUNDAY. THEREFORE...THERE WILL ONLY BE A SLIGHT CHANCE OF
SHOWERS OVER THE SOUTHERN AREAS OF SOUTH FLORIDA ON SATURDAY...BEFORE
GOING COMPLETELY DRY OVER SOUTH FLORIDA FOR SATURDAY NIGHT INTO
SUNDAY.
THE WINDS WILL ALSO BECOME BREEZY FROM THE NORTHEAST OVER SOUTH
FLORIDA SATURDAY NIGHT INTO SUNDAY...AS THE PRESSURE GRADIENT
TIGHTENS OVER THE AREA DUE TO HIGH PRESSURE BUILDING INTO THE
SOUTHEASTERN UNITED STATES. SO WILL CONTINUE THE BREEZY WORDING
FOR SOUTH FLORIDA FOR SUNDAY.
LONG TERM...
THE HIGH WILL REMAIN NEARLY STATIONARY OVER THE SOUTHEAST UNITED
STATES FOR MEMORIAL DAY KEEPING THE WEATHER DRY ALONG WITH THE
BREEZY NORTHEAST WIND FLOW. THE HIGH WILL THEN START TO MOVE EAST
TUESDAY INTO WEDNESDAY OF NEXT WEEK ALLOWING FOR THE STEERING FLOW
TO BECOME MORE EASTERLY OVER SOUTH FLORIDA. THIS WILL ALLOW FOR
THE RETURN OF MOISTURE TO THE AREA ALONG WITH SOME SHOWERS AND
THUNDERSTORMS. SO WILL KEEP THE SLIGHT CHANCE TO LOW END CHANCE OF
POPS OVER SOUTH FLORIDA FOR TUESDAY AND WEDNESDAY OF NEXT WEEK.
MARINE...
THE WINDS WILL BE SOUTHWEST TO WEST TONIGHT INTO FRIDAY MORNING
BEFORE SWINGING TO A NORTHERLY DIRECTION FRIDAY NIGHT INTO THIS
WEEKEND. THE SPEEDS WILL REMAIN BELOW 10 KNOTS TONIGHT INTO FRIDAY
NIGHT BEFORE INCREASING TO AT LEAST BREEZY CONDITIONS THIS
WEEKEND. THIS WILL KEEP THE SEAS BELOW 6 FEET TONIGHT INTO THIS
WEEKEND...BUT THE GULF STREAM SEAS COULD INCREASE TO 6 FEET
SATURDAY NIGHT INTO SUNDAY. SO THERE COULD BE A NEED FOR A SCEC
CONDITIONS FOR MOST OF THE LOCAL WATERS THIS WEEKEND DUE TO THE WINDS.
FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE THIS WEEKEND. HOWEVER...THE INTERIOR AREAS ON FRIDAY COULD
GET CLOSE TO THE 35 PERCENT RELATIVE HUMIDITY VALUE FOR COUPLE OF
HOURS...BUT THE ENERGY RELEASE COMPONENT (ERC) WILL REMAIN IN THE
20S FOR FRIDAY. SO NO FIRE WEATHER WATCHES OR RED FLAG WARNINGS
WILL BE ISSUED FOR SOUTH FLORIDA FOR FRIDAY INTO THIS WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 73 91 73 84 / 10 10 10 10
FORT LAUDERDALE 75 91 76 86 / 10 10 10 10
MIAMI 74 92 75 87 / 10 10 10 10
NAPLES 73 88 73 91 / 10 10 10 -
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE/FIRE...30/KOB
AVIATION/RADAR...23/SK
Hazardous weather outlook, May 23, 8:39 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
939 PM EDT THU MAY 23 2013
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
241645-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
939 PM EDT THU MAY 23 2013
...A FEW THUNDERSTORMS NEAR LAKE OKEECHOBEE THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TONIGHT
THUNDERSTORMS: A FEW THUNDERSTORMS WILL MOVE ACROSS THE LAKE
OKEECHOBEE REGION THIS EVENING WITH BRIEF TORRENTIAL RAINFALL AND
FREQUENT LIGHTNING STRIKES.
WIND: SOME OF THE STRONGEST STORMS MAY CONTAIN WIND GUSTS TO 50
MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON OVER
INTERIOR SOUTH FLORIDA. THERE IS ALSO A RISK FOR THUNDERSTORMS ACROSS
THE PENINSULA FRIDAY AND SATURDAY.
THERE WILL BE AN INCREASING RISK OF RIP CURRENTS ALONG THE
ATLANTIC COAST BEACHES DURING THE UPCOMING WEEKEND AND INTO NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND
HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, May 23, 8:29 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
929 PM EDT THU MAY 23 2013
FLZ063-240200-
GLADES FL
929 PM EDT THU MAY 23 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL GLADES
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH...
* UNTIL 1000 PM EDT
* AT 925 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF VENUS...AND MOVING EAST AT
10 MPH.
* THE STORM WILL AFFECT...
RURAL NORTHERN GLADES COUNTY.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2719 8101 2691 8112 2703 8132 2704 8131
2704 8127 2712 8127 2713 8127 2713 8117
2718 8117
TIME...MOT...LOC 0129Z 289DEG 7KT 2712 8123
KONARIKSpecial weather statement, May 23, 8:43 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
943 PM EDT THU MAY 23 2013
FLZ063-240215-
GLADES FL
943 PM EDT THU MAY 23 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
GLADES COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS
OF 45 TO 55 MPH...
* UNTIL 1015 PM EDT
* AT 942 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF BUCKHEAD RIDGE...AND MOVING
SOUTH AT 20 MPH.
* THE STORM WILL AFFECT...
BUCKHEAD RIDGE...
BRIGHTON SEMINOLE INDIAN...
INDIAN PRAIRIE CANAL MOUTH...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2715 8087 2713 8087 2708 8093 2708 8094
2704 8092 2703 8096 2705 8098 2701 8101
2698 8108 2692 8107 2692 8112 2719 8107
2722 8099 2722 8095
TIME...MOT...LOC 0143Z 345DEG 17KT 2714 8096
KONARIKThunderstorm Wind, Glades
- When
- May 23, 8:55 PM EST
- Where
- Glades County, 18.24 mi NE of Lakeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 27.129, -80.894
Local law enforcement reported four of five downed trees in the vicinity of Buckhead Ridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Vermont, May 23 to 28, 2013$2.1 million · 9 events
- Tornadoes and Hail in Texas, May 23, 2013$335,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 23, 2013$100,000 · EF0 · 46 events
- Flash Flooding and Hail in Texas, May 23, 2013$100,000 · 1.75 in hail · 26 events
- Flash Flooding and Hail in Oklahoma, May 23, 2013$105,000 · 2.5 in hail · 18 events
- High Wind in Wyoming, May 23 to 24, 2013$145,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in New York, May 23, 2013$35,000 · 1.5 in hail · 2 events
- Lightning Strikes in West Virginia, May 23, 20132 injured · 2 events
- Flash Flooding in New York, May 23, 20139 events
- Flash Flooding in Maryland, May 23, 20135 events
- Flash Flooding in Texas, May 23 to 24, 20135 events
- Flash Flood and Damaging Winds in Connecticut, May 23, 2013$6,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454096.